Happy Saturday! Welcome back to Ask D'Mine, our weekly advice column hosted by veteran type 1, diabetes author and community educator Wil Dubois. This week, Wil answers a question about how medication needs -- insulin specifically -- may change over time as we get older. And he's got some insight to share about how it may tie in to some of the latest research on ER visits for hypoglycemia.

{Got your own questions? Email us at AskDMine@diabetesmine.com}

 

Scottie, type 3 from Australia, writes: A 72-year-old diabetic friend of mine has had several seizures over the last three months, the last requiring an ambulance. My friend assures me that everything is okay, however, when the ambulance came they were very interested in the frequency. She told them it had been years since she had any trouble prior to this recent bout of events.  Is there a concern with frequency? I'm not sure what type she is,

but she's on insulin which is administered by an automatic pump.

News nuggets from around the diabetes community

NEWSFLASH: FDA Clears Dexcom Share Direct
Dexcom gets regulatory approval of its 'on-the-go' mobile apps for CGM data-sharing.
Snail Uses Insulin to Poison Fish
New study shows these slow-moving creatures use toxic form of insulin to capture prey.
A New Square Patch Insulin Pump
TouchéMedical's new Bluetooth-enabled patch pump is supposedly the world's smallest and cheapest.

closing banner

Wil@Ask D'Mine answers: Concern is indicated. You should be concerned. Her doctor should be concerned. Hell, your friend herself should be concerned! Contrary to what she has told you, everything is most definitely not okay.

Of course, there are all kinds of seizures out there, but the most common in D-Folks are the kind caused by severe low blood sugar. And severe lowLow BG blood sugar is caused by insulin overdoses—an overdose being defined as more insulin than the body needs at a given moment. In order to function, we all need a balance between sugar and insulin. The two exist in a perverted yin-yang balance. If your sugar is too high, you add insulin. If your insulin is too high, you add sugar.

In your sugar-normals, the pancreas takes care of the insulin side of the teeter-totter and the liver takes care of the sugar side. In us D-Folks it all has to happen externally. We need insulin from pumps, pens, or vials and sugar from juice boxes, bags of candy, or (more properly) medical glucose products like Dex4 or Level. The bottom line here is that it's very difficult for us to do manually with our clumsy tools what nature so elegantly does automatically for the non-D crowd.

An "overdose" can be caused in the traditional way by taking too much insulin, or, on the other side of the coin, it can be caused by consuming too little sugar. How can you have too little sugar? Well, you might eat less, or later than you planned, or the food you ate might have fewer carbs (which turn to sugar in your body muy-pronto) than you thought.

And too little sugar can also be caused by using up too much sugar when there's a lot of insulin around. How? Well, you might be more physically active than normal, and that causes to your body burn up more sugar.

So much for the basics. Why all the trouble for your friend suddenly after years of everything being peachy-keen?

I think it might be her age. I've had this pet theory for the last five years or so, but until just recently I had no scientific data to back it up (more on that in a sec), but I think elderly people outlive their diabetes.

Yes. I know. That sounds like crazy talk. Diabetes isn't a living thing. It isn't an infection. It isn't a virus. It isn't a parasite (although it often acts like one). If it isn't alive it cannot die, and if it cannot die, how can you outlive it? I have no frickin' idea, but I've seen it happen. A lot.

The common wisdom is that diabetes is endlessly progressive, getting a little worse all the time. But in clinical practice I've noticed something odd. Generally I spend most of my time slowly increasing patients' medications -- until they geElderly Signt old. Then I find myself back-peddling in the face of out-of-nowhere hypos.

As people get old, especially into their '80s, their diabetes seems to poop out. Granted, your friend isn't that old, but EDMV (Everyone's Diabetes May Vary).

So what happens? Is the endless march of diabetes progression really more like the big-bang theory of the universe, in which it expands to some magical point then reverses and starts to contract again? Or is it simply that the eating and activity patterns of the geriatric set shift enough that what worked in earlier decades leaves them woefully over-medicated in later years?

Don't know.

But I do know for sure that it's a real phenomenon. It's common to reduce and even eliminate diabetes meds in the north-of-eighty lot. Even insulin in insulin-dependent type 2s.

But this was largely just a crackpot observation from my own experiences out in the trenches up until this year's 73rd ADA Scientific Sessions. That's where Dr. Andrew Geller presented some stunning evidence that backs me up. He and his posse took a look at ER visits and hospitalizations for "adverse insulin events" and found that folks north of 80 were two-and-a-half times more likely than those between 45 and 64 to show up at the door of the ER for a low, and five times more likely to be hospitalized for it! That means hypos are way more common and heaps more serious for the very elderly!

Just how many adverse events are we talking about? Almost a hundred-thousand a year, according to Dr. Geller's analysis. That's a lot of lows. The average BGL at arrival? More than half of the elderly folks were below 50 mg/dL (2.7 mmol/L for you Aussies). Nearly a quarter of them had had seizures and/or lost consciousness.

Dr. G focused on the data crunching, the implications for public health, and the evolving food fight between the AACE and the ADA on less-stringent guidelines for blood sugar control in the elderly, so he didn't speculate on the causes.

But I still think the elderly are outliving their diabetes.

In any event, Scottie, I think you should offer to drive your friend to her doctor or diabetes educator. I think her pump needs to be turned down to reflect her shrinking diabetes. Several seizures tells me she's getting more insulin than her aging diabetes needs.

It sounds to me like she's "outlived" it.

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.